Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



$ hp$-Optimal discontinuous Galerkin methods for linear elliptic problems

Authors: Benjamin Stamm and Thomas P. Wihler
Journal: Math. Comp. 79 (2010), 2117-2133
MSC (2010): Primary 65N30
Published electronically: April 9, 2010
MathSciNet review: 2684358
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The aim of this paper is to present and analyze a class of $ hp$-version discontinuous Galerkin (DG) discretizations for the numerical approximation of linear elliptic problems. This class includes a number of well-known DG formulations. We will show that the methods are stable provided that the stability parameters are suitably chosen. Furthermore, on (possibly irregular) quadrilateral meshes, we shall prove that the schemes converge all optimally in the energy norm with respect to both the local element sizes and polynomial degrees provided that homogeneous boundary conditions are considered.

References [Enhancements On Off] (What's this?)

  • 1. D. N. Arnold.
    An interior penalty finite element method with discontinuous elements.
    SIAM J. Numer. Anal., 19:742-760, 1982. MR 664882 (83f:65173)
  • 2. D. N. Arnold, F. Brezzi, B. Cockburn, and L. D. Marini.
    Unified analysis of discontinuous Galerkin methods for elliptic problems.
    SIAM J. Numer. Anal., 39:1749-1779, 2001. MR 1885715 (2002k:65183)
  • 3. G. Baker.
    Finite element methods for elliptic equations using nonconforming elements.
    Math. Comp., 31:44-59, 1977. MR 0431742 (55:4737)
  • 4. F. Bassi and S. Rebay.
    A high-order accurate discontinuous finite element method for the numerical solution of the compressible Navier-Stokes equations.
    J. Comput. Phys., 131(2):267-279, 1997. MR 1433934 (97m:76078)
  • 5. F. Bassi, S. Rebay, G. Mariotti, S. Pedinotti, and M. Savini.
    A high-order accurate discontinuous finite element method for inviscid and viscous turbomachinery flows.
    In R. Decuypere and G. Dibelius, editors, Proceedings of 2nd European Conference on Turbomachinery, Fluid Dynamics and Thermodynamics, pages 99-108. Technologisch Instituut, Antwerpen, Belgium, 1997.
  • 6. C. E. Baumann and J. T. Oden.
    A discontinuous $ hp$-finite element method for convection-diffusion problems.
    Comput. Methods Appl. Mech. Engrg., 175:311-341, 1999. MR 1702201 (2000d:65171)
  • 7. S. C. Brenner.
    Poincaré-Friedrichs inequalities for piecewise $ {H}^1$ functions.
    SIAM J. Numer. Anal., 41:306-324, 2003. MR 1974504 (2004d:65140)
  • 8. F. Brezzi, G. Manzini, D. Marini, P. Pietra, and A. Russo.
    Discontinuous finite elements for diffusion problems.
    In Atti Convegno in onore di F. Brioschi (Milan, 1997), pages 197-217. Istituto Lombardo, Accademia di Scienze e Lettere, Milan, Italy, 1999.
  • 9. B. Cockburn and C.-W. Shu.
    The local discontinuous Galerkin method for time-dependent convection-diffusion systems.
    SIAM J. Numer. Anal., 35:2440-2463, 1998. MR 1655854 (99j:65163)
  • 10. C. Dawson, S. Sun, and M. F. Wheeler.
    Compatible algorithms for coupled flow and transport.
    Comput. Methods Appl. Mech. Engrg., 193(23-26):2565-2580, 2004. MR 2055253 (2004m:76120)
  • 11. J. Douglas and T. Dupont.
    Interior penalty procedures for elliptic and parabolic Galerkin methods.
    In Computing methods in applied sciences (Second Internat. Sympos., Versailles, 1975), pages 207-216. Lecture Notes in Phys., Vol. 58. Springer, Berlin, 1976. MR 0440955 (55:13823)
  • 12. E. H. Georgoulis.
    $ hp$-version interior penalty discontinuous Galerkin finite element methods on anisotropic meshes.
    Int. J. Numer. Anal. Model., 3(1):52-79, 2006. MR 2208564 (2006k:65319)
  • 13. E. H. Georgoulis, E. Hall, and J. M. Melenk.
    On the suboptimality of the $ p$-version interior penalty discontinuous Galerkin method.
    Technical Report ASC Report 13/2009, Vienna University of Technology, 2009.
  • 14. E. H. Georgoulis and E. Süli.
    Optimal error estimates for the $ hp$-version interior penalty discontinuous Galerkin finite element method.
    IMA J. Numer. Anal., 25:205-220, 2005. MR 2110241 (2005i:65187)
  • 15. P. Houston, D. Schötzau, and T. P. Wihler.
    An $ hp$-adaptive mixed discontinuous Galerkin FEM for nearly incompressible linear elasticity.
    Comput. Methods Appl. Mech. Engrg., 195(25-28):3224-3246, 2006. MR 2220917 (2007b:74042)
  • 16. P. Houston, D. Schötzau, and T. P. Wihler.
    Energy norm a posteriori error estimation of $ hp$-adaptive discontinuous Galerkin methods for elliptic problems.
    Math. Models Methods Appl. Sci., 17(1):33-62, 2007. MR 2290408 (2008a:65216)
  • 17. P. Houston, C. Schwab, and E. Süli.
    Discontinuous $ hp$-finite element methods for advection-diffusion-reaction problems.
    SIAM J. Numer. Anal., 39:2133-2163, 2002. MR 1897953 (2003d:65108)
  • 18. M. G. Larson and A. J. Niklasson.
    Analysis of a nonsymmetric discontinuous Galerkin method for elliptic problems: stability and energy error estimates.
    SIAM J. Numer. Anal., 42(1):252-264 (electronic), 2004. MR 2051065 (2005g:65173)
  • 19. J. Nitsche.
    Über ein Variationsprinzip zur Lösung von Dirichlet Problemen bei Verwendung von Teilräumen, die keinen Randbedingungen unterworfen sind.
    Abh. Math. Sem. Univ. Hamburg, 36:9-15, 1971. MR 0341903 (49:6649)
  • 20. J.T. Oden, I. Babuška, and C.E. Baumann.
    A discontinuous $ hp$-finite element method for diffusion problems.
    J. Comput. Phys., 146:491-519, 1998. MR 1654911 (99m:65173)
  • 21. I. Perugia and D. Schötzau.
    An $ hp$-analysis of the local discontinuous Galerkin method for diffusion problems.
    J. Sci. Comput., 17:561-571, 2002. MR 1910752
  • 22. Christophe Prud'homme.
    Life: Overview of a unified c++ implementation of the finite and spectral element methods in 1d, 2d and 3d.
    In Workshop on State-of-the-Art in Scientific and Parallel Computing, Lecture Notes in Computer Science, page 10. Springer-Verlag, 2006.
  • 23. Christophe Prud'homme.
    Life: A modern and unified c++ implementation of finite-element and spectral-elements methods in 1d, 2d and 3d: overview and applications.
    In ICIAM, 2007.
  • 24. B. Rivière, M. F. Wheeler, and V. Girault.
    A priori error estimates for finite element methods based on discontinuous approximation spaces for elliptic problems.
    SIAM J. Numer. Anal., 39(3):902-931 (electronic), 2001. MR 1860450 (2002g:65149)
  • 25. D. Schötzau, C. Schwab, and A. Toselli.
    Mixed $ hp$-DGFEM for incompressible flows.
    SIAM J. Numer. Anal., 40:2171-2194, 2003. MR 1974180 (2004k:65161)
  • 26. D. Schötzau and T. P. Wihler.
    Exponential convergence of mixed $ hp$-DGFEM for Stokes flow in polygons.
    Numer. Math., 96:339-361, 2003. MR 2021494 (2005g:65176)
  • 27. C. Schwab.
    $ p$- and $ hp$-FEM In Theory and Applications in Solid and Fluid Mechanics.
    Oxford University Press, Oxford, 1998. MR 1695813 (2000d:65003)
  • 28. M. F. Wheeler.
    An elliptic collocation finite element method with interior penalties.
    SIAM J. Numer. Anal., 15:152-161, 1978. MR 0471383 (57:11117)
  • 29. T. P. Wihler.
    Discontinuous Galerkin FEM for Elliptic Problems in Polygonal Domains.
    Ph.D. thesis, Swiss Federal Institute of Technology Zurich, 2002.
    Diss. ETH No. 14973.
  • 30. T. P. Wihler, P. Frauenfelder, and C. Schwab.
    Exponential convergence of the $ hp$-DGFEM for diffusion problems.
    Comput. Math. Appl., 46:183-205, 2003. MR 2015278 (2005e:65171)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N30

Retrieve articles in all journals with MSC (2010): 65N30

Additional Information

Benjamin Stamm
Affiliation: Division of Applied Mathematics, Brown University, 182 George Street, Box F, Providence, RI 02912

Thomas P. Wihler
Affiliation: Mathematics Institute, University of Bern, Sidlerstrasse 5, CH-3012 Bern, Switzerland

Keywords: $hp$-methods, discontinuous Galerkin methods, optimal error estimates.
Received by editor(s): October 26, 2007
Received by editor(s) in revised form: June 20, 2009
Published electronically: April 9, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society